Texas, 2007

Damaging Wind and Lightning Strikes in Texas, August 27, 2007

August 27, 2007 · NWS HGX · 3 events in 2 counties and zones

Thunderstorms developed and produced lightning and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$2,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Thunderstorms developed and produced lightning and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 27, 9:09 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 27, 9:09 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1009 AM CDT MON AUG 27 2007

.DISCUSSION...
TSRA DEVELOPING ALONG THE REMAINS OF THE EARLY MORNING CONVECTION
OUTFLOW. ATMOSPHERE MODERATELY UNSTABLE AND CONVECTIVE
TEMPERATURES OF 89-91 LOOK EASILY ATTAINABLE BY 2 PM. UPPER LOW
SPINNING AWAY OVER CLL AREA SHOULD CONTINUE TO DRIFT WEST THIS
AFTERNOON PLACING MOST OF SETX UNDER GREATER DIFFLUENCE ALOFT.
HAVE NUDGED UP POPS OVER THE AREAS ALONG THE BOUNDARY ANAHUAC-HOU-
CLL AND HAVE MADE SOME CHANGES TO ANTICIPATED CLOUD COVER
(INCREASED FOR AREAS MAINLY EAST AND SOUTHEAST OF THE UPPER LOW).
ZFP AND ASSOCIATED PRODUCTS ARE ALREADY OUT.

NOTE...KHGX RADAR IS UP AND RUNNING BUT IS BEING CLOSELY
MONITORED. ADDITIONAL PARTS MAY BE INSTALLED THIS AFTERNOON BUT
SHOULD ONLY TAKE ABOUT 30 MINUTES TO DO SO. PLEASE CHECK THE FTM
FOR LATEST ON THE RADAR.
45

&&

.PREV DISCUSSION... /ISSUED 612 AM CDT MON AUG 27 2007/

AVIATION...
VFR CONDITIONS EXPECTED. THE EXCEPTIONS WILL BE MVFR CONDITIONS IN
AND AROUND ISOLATED TO SCATTERED THUNDERSTORMS...ALTHOUGH FELT
THAT THIS POSSIBILITY WAS A BIT TOO LOW TO PINPOINT. A WEAK
OUTFLOW BOUNDARY WAS CURRENTLY NEAR A LINE FROM CLL TO NEAR
GALVESTON BAY. THIS BOUNDARY AND THE SEABREEZE WILL HELP GENERATE
THE CONVECTION BY THE EARLY AFTERNOON. THE GFS AND NAM BUFR
SOUNDING MODELS FORECAST A CONVECTIVE TEMPERATURE OF THE MID 80S
AT CLL AND THE LOWER 90S AT IAH AND TIME SECTIONS OF THE MODEL
DATA SUGGESTS THE MOST LIKELY TIME PERIOD FOR STORMS TO BE FROM
19Z TO AROUND SUNSET. THE BEST LOCATION MAY PROBABLY BE LBX IF THE
OUTFLOW BOUNDARY CAN WORK ITS WAY SOUTHWESTWARD AND INTERACT WITH
THE SEABREEZE.

40

PREV DISCUSSION... /ISSUED 330 AM CDT MON AUG 27 2007/

DISCUSSION...
MOISTURE LEVELS SHOULD REMAIN ON THE HIGH SIDE THROUGH FRIDAY. GFS
AND TO A LESSER EXTENT THE NAM BOTH BRING A S/WV THROUGH THE AREA
TODAY. THIS S/WV COUPLED WITH DAYTIME HEATING SHOULD TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS TODAY. THE WEAK 850 MB HIGH
PRESSURE SYSTEM OVER SOUTHEAST TEXAS YESTERDAY WHICH LIMITED
CONVECTIVE COVERAGE IS NOW OVER THE ARKLATEX AND A VERY WEAK UPPER
LOW IS OVER EAST CENTRAL TEXAS. STORMS THAT MOVED WEST INTO THE
SE TX AROUND 06Z SHOULD LEAVE A BOUNDARY ACROSS SE TX. FIRST GUESS
IS THAT THE BOUNDARY WILL LIE ALONG A CLL TO GLS LINE. SINCE THE
DEEPER MOISTURE IS SW OF THIS BOUNDARY...FEEL BEST RAIN CHANCES
SHOULD BE OVER THE SOUTHWEST ZONES TODAY.

A SUBTLE WEAKNESS ALOFT AND VARYING SURGES OF HIGH PW AIR SHOULD
ALLOW SCATTERED TSRA TO DEVELOP EACH DAY THIS WEEK. THE LACK OF A
LARGE SCALE FEATURE OR SYNOPTIC BOUNDARY PRECLUDE HIGHER POPS BUT
THERE WILL BE A DAY OR TWO THIS WEEK THAT COULD END UP A WASH-OUT.

GFS MOVES THE PRECIP WEST AND NORTH OVER LABOR DAY WEEKEND. THE
ECMWF KEEPS MOISTURE IN PLACE. NOGAPS AND THE CANADIAN MODELS BOTH
SUPPORT THE MORE MOIST ECMWF. WILL KEEP CHANCE POPS GOING THROUGH
LABOR DAY.

MARINE WINDS SHOULD REMAIN LIGHT AND SEAS FLAT FOR THE NEXT FEW
DAYS. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      95  75  92  74  92 /  30  20  50  30  40
HOUSTON (IAH)              93  75  90  75  91 /  50  30  50  30  40
GALVESTON (GLS)            90  81  89  81  89 /  50  30  50  30  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...45
Hazardous weather outlook, Aug 27, 5:02 AM CST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
602 AM CDT MON AUG 27 2007

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-281115-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
602 AM CDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Houston radar (KHGX), 126 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Jacinto

When
August 27, 12:36 PM CST
Where
San Jacinto County, 5 mi W of Coldspring
Measured
55 kt (63 mph) estimated gust
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
30.600, -95.234

A tree was downed by strong thunderstorm winds.

Lightning, Fort Bend

When
August 27, 5:15 PM CST
Where
Fort Bend County, 5 mi W of Rosenberg
Property damage
$15,000
Reported by
Newspaper
Coordinates
29.550, -95.883

A storage tank was engulfed in flames after being struck by lightning.

Lightning, Fort Bend

When
August 27, 5:20 PM CST
Where
Fort Bend County, Needville
Property damage
$10,000
Reported by
Newspaper
Coordinates
29.400, -95.830

A light pole was broken in half after being struck by lightning.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56144, 56145, 57967.